A subanalysis of data collected as part of the Chemotherapy-Induced Peripheral Neuropathy Outcomes Measures Standardization (CI-PeriNoms) study revealed that patient reports of activity limitations related to chemotherapy-induced peripheral neuropathy (CIPN) are often misinterpreted by oncologists. This study was published in Journal of the Peripheral Nervous System

CIPN, including numbness, tingling, paresthesias, dysesthesias, pain and/or weakness, can be a severe and potentially dose-limiting adverse event that can have sensory and motor components, with detrimental impact on patient quality of life. However, there is evidence that assessments of CIPN using common toxicity criteria are of limited usefulness, highlighting the need for improved measures of CIPN. One of the purposes of this study was to evaluate the association between patient reports of their ability to perform specific tasks that can be impaired by CIPN, and how oncologists interpreted these reports.

Using results from the CI-PeriNoms study of neurological examinations of patients with stable CIPN and their corresponding self-assessments of ability to perform specific tasks, 2 neurologists prepared a questionnaire in which self-reports of ability to perform 8 specific tasks were presented for a hypothetical patient. Oncologists, blinded to the previous interpretation of these results, were asked to rank expected motor or sensory impairment for that patient by assigning a value from 0 (no impairment) to 10 (maximum impairment). Forty-four experienced oncologists completed the questionnaire which is currently undergoing validation.

Related Articles

“We demonstrated that the interpretation of patients’ report provided by the panel of oncologists is poorly consistent with the actual neurological impairment and that activity limitations capture more than simple impairments and reflect a broader impact than impairment measures,” the authors wrote.

Reference

Cavaletti G, Cornblath DR, Merkies ISJ, et al. Patients’ and physicians’ interpretation of chemotherapy-induced peripheral neurotoxicity [published online January 23, 2019]. J Peripher Nerv Syst. doi: 10.1111/jns.12306